Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 722, NWS Memphis, TN

September 14, 2011Itawamba County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2011, 5:40 PM CDT for Itawamba County, Prentiss County, Tishomingo County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 5:40 PM CDT (22:40 UTC)
Expired
Sep 14, 2011, 6:30 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS54 KMEG 142240
SVRMEG
MSC057-117-141-142330-
/O.NEW.KMEG.SV.W.0722.110914T2240Z-110914T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BELMONT...
  OR 7 MILES WEST OF RED BAY...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TISHOMINGO
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3462 8812 3461 8813 3450 8814 3450 8815
      3444 8815 3437 8854 3452 8854 3469 8812
      3467 8812
TIME...MOT...LOC 2240Z 273DEG 15KT 3447 8824

$$


RRH
2 follow-up statements
854 
WWUS54 KMEG 142304
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT WED SEP 14 2011

MSC057-117-141-142330-
/O.CON.KMEG.SV.W.0722.000000T0000Z-110914T2330Z/
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
604 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN ITAWAMBA...SOUTHEASTERN PRENTISS AND SOUTHERN TISHOMINGO
COUNTIES...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SANDY SPRINGS...OR 10 MILES NORTH OF FULTON...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOLDEN...
MARIETTA...CARTER BRANCH...PETERTOWN...MINGO...NEIL...BLOODY
SPRINGS...DENNIS...MOORES MILL...THRASHER...KIRKVILLE AND TISHOMINGO
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3462 8812 3461 8813 3450 8814 3450 8815
      3444 8815 3438 8848 3452 8851 3469 8812
TIME...MOT...LOC 2302Z 256DEG 15KT 3441 8839

$$


RRH
768 
WWUS54 KMEG 142323
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT WED SEP 14 2011

MSC057-117-141-142333-
/O.EXP.KMEG.SV.W.0722.000000T0000Z-110914T2330Z/
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
623 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ITAWAMBA...
SOUTHEASTERN PRENTISS AND SOUTHERN TISHOMINGO COUNTIES WILL EXPIRE AT
630 PM CDT...

AT 623 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3462 8812 3461 8813 3450 8814 3450 8815
      3444 8815 3438 8848 3452 8851 3469 8812
TIME...MOT...LOC 2323Z 256DEG 15KT 3443 8829

$$


RRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:04 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 14, 2:04 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED SEP 14 2011

.DISCUSSION...

A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO
HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT
AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE
THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO
FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID
50S TO THE MID 60S.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL
REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE
HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE
HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY
WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID
70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER
50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY
SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S.

BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN
MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS
WILL BE IN THE MID 80S WITH LOWS IN THE 60S.

MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE
AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS
WILL REMAIN IN THE 80S WITH LOWS IN THE 60S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS
WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF
SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL
TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL
AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS
ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE
COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER
NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH
OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  71  54  73 /  40  10  10  10
MKL  60  68  47  71 /  60  10  10  10
JBR  55  69  50  71 /  30  10  10  10
TUP  63  73  52  75 /  60  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 3:16 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

KRM

In the hours before

Local storm report, Sep 14, 1:27 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             GILT EDGE               35.53N 89.83W
09/14/2011  E1.00 INCH       TIPTON             TN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

CJC
Local storm report, Sep 14, 3:17 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             RIPLEY                  34.73N 88.94W
09/14/2011  E1.00 INCH       TIPPAH             MS   TRAINED SPOTTER

0305 PM     FLASH FLOOD      RIPLEY                  34.73N 88.94W
09/14/2011                   TIPPAH             MS   TRAINED SPOTTER

            WATER COVERING THE ROADWAY AT THE INTERSECTION OF
            HIGHWAYS 4 AND 16. ALSO LOCALIZED FLOODING NEAR RIPLEY
            ELEMENTARY SCHOOL.

&&

CDG
Local storm report, Sep 14, 5:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             FISHER                  35.49N 90.97W
09/14/2011  E0.88 INCH       POINSETT           AR   TRAINED SPOTTER

&&

CDG
Local storm report, Sep 14, 5:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             THRASHERS               34.70N 88.48W
09/14/2011  E0.25 INCH       PRENTISS           MS   PUBLIC

&&

CDG
Local storm report, Sep 14, 5:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             10 E TUPELO             34.26N 88.56W
09/14/2011  E0.88 INCH       LEE                MS   LAW ENFORCEMENT

&&

CDG
Local storm report, Sep 14, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             BOLIVAR                 35.26N 89.00W
09/14/2011  E0.75 INCH       HARDEMAN           TN   EMERGENCY MNGR

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah43 min
Sep 14, 3:58 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah32 min
Sep 14, 4:26 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo49 min
Sep 14, 4:27 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo48 min
Sep 14, 4:54 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo51 min
Sep 14, 5:15 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee45 min
Sep 14, 5:23 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo52 min
Sep 14, 5:55 PM CDTFlash Flood WarningMEGItawamba, Prentiss, Tishomingo3 hr
Sep 14, 5:59 PM CDTSpecial Weather StatementMEGItawamba31 min
Sep 14, 6:27 PM CDTSpecial Weather StatementMEGItawamba18 min
Sep 14, 6:28 PM CDTSevere Thunderstorm WarningMEGTunica32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.